MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0103
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01300.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using penumbra smart coils (smart coils), ruby coils and a non-penumbra microcatheters.It was noted that the patient anatomy was tortuous and calcified.During the procedure, the physician placed three smart coils into the target location using the microcatheter.While advancing another smart coil into the hub of the microcatheter, the physician experienced resistance.The physician then removed the smart coil and checked it on the back table by advancing the smart coil within its introducer sheath and subsequently, the physician experienced resistance.Therefore, the smart coil was not used for the remainder of the procedure.Next, the physician placed two smart coils into the target location using the microcatheter.Then, while advancing another smart coil into the hub of the microcatheter, the physician experienced resistance; therefore, the smart coil was removed.The procedure was completed using seven smart coils, four ruby coils and the same microcatheters.There was no report of an adverse effect to this patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 14.5, 61.0, 98.0, 132.5, 134.0, 137.0 and 138.5 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the first returned smart coil revealed offset coil winds along the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent device, the embolization coil may begin to take shape within the hub and resistance may be experienced and damage such as offset coil winds may occur.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and pusher assembly kinks.If the pusher assembly mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced and damage such as pusher assembly kinks may occur.This damage may have occurred during handling after removal from the procedure.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to resistance cause by the offset coil winds.Evaluation of the second returned smart coil revealed offset coil winds along the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent device, the embolization coil may begin to take shape within the hub and resistance may be experienced and damage such as offset coil winds may occur.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and pusher assembly kinks.If the pusher assembly mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced and damage such as pusher assembly kinks may occur.This damage may have occurred during handling after removal from the procedure.During functional testing, the smart coil was able to advance from its returned position within the introducer sheath with resistance due to the offset coil winds; however, the smart coil was unable to advance out of its introducer sheath due to the pusher assembly kink.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01300.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10462770
Report Number3005168196-2020-01299
Device Sequence Number13990025
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public00814548015620
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model Number400SMTHXSFT0103
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF86450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer09/14/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005